Iowa, 2005

Hail and Damaging Winds in Iowa, July 21, 2005

July 21, 2005 · NWS DMX · 4 events in 4 counties and zones

A weak frontal boundary sagged south into the state during the evening of the 20th. The airmass was very unstable during the afternoon of the 20th with temperatures warming in to the mid 90s and dew point readings in the mid to upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary sagged south into the state during the evening of the 20th. The airmass was very unstable during the afternoon of the 20th with temperatures warming in to the mid 90s and dew point readings in the mid to upper 70s. There was significant capping in place with a 700 mb temperature of +17 C. at Omaha by 00 UTC/21. Lifted indices were around -8 C. with CAPE values around 2500 J/kg. Hail was limited with the storms as the freezing level was around 15,500 feet. A cluster of thunderstorms formed during the evening over south central South Dakota. Thunderstorms were able to break through the +19 C. cap in place at North Platte as surface temperatures to the south of the boundary warmed above 110 F. in places. As the cluster moved east, it became more elevated in nature and also took on a bow echo configuration. The system moved across Iowa at around 45 MPH. Numerousreports of 50 MPH winds were received as the line passed and a few reports of winds around 60 MPH. Trees were downed by the high winds. One report of three quarter inch diameter hail was received from Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 7:00 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 7:00 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUL 20 2005

.DISCUSSION...
ZONE UPDATE HAS BEEN SENT. NO SIGNIF CHANGES TO FORECAST FOR
TONIGHT. STILL SOMEWHAT TRICKY AS TO WHETHER OR NOT CONVECTION WILL
BE ABLE TO FIRE. CURRENTLY THE SURFACE FRONT HAS EDGED INTO NORTHERN
IOWA. SFC CONVECTION REMAINS CAPPED WITH WARM LOWER/MID LEVEL
TEMPERATURES. DOES LOOK LIKE BEST CHANCE FOR CONVECTION WOULD OCCUR
LATER THIS EVENING AS SPEED CONFLUENCE IS MAXIMIZED OVER WEST AND NW
IA IN THE H925-850 LAYER. JUST ABOVE THIS...ANY PARCEL LIFTED FROM
ABOUT H800 IS PRETTY MUCH GOOD TO GO ACCORDING TO THE ETA WITH
LITTLE OR NO INHIBITION AND CAPES AROUND 4K J/KG. GFS AND RUC
MAINTAIN A CAPPING LAYER AROUND H7 AND THIS MAY BE ENOUGH TO
SUPPRESS CONVECTION GIVEN VEERING H850 FLOW BY 06Z AND DECREASED
CONFLUENCE/CONVERGENCE BETWEEN 06Z AND 09Z. TURNS OUT INITIATING
CONVECTION OVER IA MAY BE A MOOT POINT IF THE CURRENT CONVECTIVE
CLUSTER IN SD CAN MAINTAIN ITSELF FOR A WHILE LONGER THIS EVENING.
STEERING FLOW AND FORWARD PROPAGATING CORF VECTORS WOULD BRING THIS
ESE ALONG THE ELEVATED BOUNDARY INTO BETTER LOW LEVEL FLOW AND COULD
MAKE IT INTO THE AREA LATER TONIGHT. HAVE MAINTAINED THE HIGHEST
POPS IN THE NORTHWEST. GOOD DEAL OF MOISTURE POOLING AND EVAPOTRANS
TODAY AND EARLY THIS EVENING PUSHING DEW POINTS INTO THE UPPER 70S.
DEW PTS WILL COME DOWN SOME LATER TONIGHT BUT WILL STILL SUPPORT A
QUITE WARM AND MUGGY NIGHT. ALL MODELS INDICATING THE POTENTIAL FOR
TEMPS TO NOT BE AS WARM THE NEXT FEW DAYS AS PREVIOUSLY THOUGHT. MADE
SOME ADJUSTMENTS IN OUTER PERIODS WITH THIS IN MIND AND TO BRING US
INTO BETTER COLLAB.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Jul 20, 10:13 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT WED JUL 20 2005

IAZ004-005-015-023-024-033>039-044>050-057>062-070>075-081>086-
092>097-212100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1113 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THUNDERSTORMS
WILL MOVE INTO FAR WESTERN IOWA SHORTLY AFTER MIDNIGHT AND MOVE
SOUTHEAST ACROSS THE AREA OVERNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE STRAIGHT LINE WINDS AROUND 70 MPH. THERE WILL BE A
SMALL THREAT OF NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EARLY MORNING SCATTERED THUNDERSTORMS...WITH A FEW SEVERE
THUNDERSTORMS...ARE POSSIBLE MAINLY EAST OF I-35 AND SOUTH OF I-80
ON THURSDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN THURSDAY
EVENING.

IAZ006-007-016-017-025>028-212100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
1113 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER
3 AM. AN ISOLATED SEVERE THUNDERSTORM WITH 60 MPH WINDS AND NICKEL
SIZED HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MORNING NON-SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT THURSDAY
NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT
TONIGHT AND AGAIN THURSDAY EVENING.

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Taylor

When
July 21, 1:30 AM CST
Where
Taylor County, 8 mi WSW of Bedford Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.583, -94.850

Thunderstorm Wind, Guthrie

When
July 21, 2:30 AM CST
Where
Guthrie County, 2 mi E of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -94.283

Thunderstorm Wind, Adair

When
July 21, 2:40 AM CST
Where
Adair County, 1 mi N of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -94.467

Thunderstorm Wind, Jasper

When
July 21, 4:00 AM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.700, -93.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458250, 5458251, 5458253, 5458252.